Texas, 2020

Drought in Texas, December 1 to 31, 2020

December 1 to 31, 2020 · NWS SJT · 17 events in 17 counties and zones

Lack of rainfall has caused the drought to continue to expand and worsen in December. According to the Texas Ag Report from Agrilife, small-grain growth slowed due to drought, and insect pests increased.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Lack of rainfall has caused the drought to continue to expand and worsen in December. According to the Texas Ag Report from Agrilife, small-grain growth slowed due to drought, and insect pests increased. Livestock looked fair to poor due to the lack of grazing. Supplemental feeding of livestock increased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 30, 10:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 30, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1058 PM CST Mon Nov 30 2020

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 251 PM CST Mon Nov 30 2020

...Dry and not as Cold...

Temperatures begin a slight rebound, as the surface high shifts
east. Surface winds tonight will be light; however, they will
shift be from, more or less, a southwest direction. Tomorrow,
surface winds, from the southwest, will dominate, and that will
help spark a brief warm-up.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 251 PM CST Mon Nov 30 2020

...Dry and Pleasantly Cool...

The long term remains dry, with temperatures very pleasant, as
compared to the very warm temperatures earlier this month. The
next cold front, on Wednesday, still looks likely. Nevertheless,
moisture availability is still questionable. Also, surface winds,
from more or less the north, will continue well into next weekend.
That will also help maintain pleasant temperatures much closer to
usual early December temperatures.

&&

.AVIATION...
(06Z TAFS)
Issued at 1027 PM CST Mon Nov 30 2020

VFR conditions will remain in place for the remainder of the TAF
period. Look for breezy winds to pick up around 15z Tuesday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 29  61  34  50 /   0   0   0  10
San Angelo 	 24  62  33  54 /   0   0   0   5
Junction 	 21  61  33  58 /   0   0   0  10
Brownwood 	 21  62  33  53 /   0   0   0  10
Sweetwater 	 32  63  36  49 /   0   0   0   5
Ozona      	 26  58  33  54 /   0   0   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...23
LONG TERM....23
AVIATION...41
Hazardous weather outlook, Nov 30, 2:20 PM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
220 PM CST Mon Nov 30 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
220 PM CST Mon Nov 30 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Runnels

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

U.S. Drought monitor placed Runnels County in severe drought across the north and extreme drought across the south.

Drought, Coleman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

U.S. Drought monitor placed Coleman County in severe drought across the extreme north and extreme drought across much of the south part of the county.

Drought, Brown

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

U.S. Drought monitor placed Brown County in severe drought across the most of the county and extreme drought across the far south part of the county.

Drought, San Saba

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

U.S. Drought monitor placed San Saba County in severe drought across the extreme western part of the county and severe drought in the middle part of the county.

Drought, Mason

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

U.S. Drought monitor placed all of Mason County in extreme drought.

Drought, McCulloch

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

U.S. Drought monitor placed all of McCulloch County in extreme drought.

Drought, Concho

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

U.S. Drought monitor placed portions of Concho County in severe to extreme drought.

Drought, Menard

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

U.S. Drought monitor placed portions of Menard County in severe to extreme drought.

Drought, Kimble

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

U.S. Drought monitor placed Kimble County in severe to extreme drought.

Drought, Crockett

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

U.S. Drought monitor placed all of Crockett County in severe to extreme drought.

Drought, Irion

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

U.S. Drought monitor placed most of Irion County in severe drought.

Drought, Coke

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

U.S. Drought monitor placed all of Coke County in severe drought.

Drought, Sterling

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

U.S. Drought monitor placed most of Sterling County in severe to extreme drought.

Drought, Tom Green

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

U.S. Drought monitor placed the north half of Tom Green County in severe drought.

Drought, Nolan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

U.S. Drought monitor placed the southern part of Nolan County in severe drought.

Drought, Taylor

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

U.S. Drought monitor placed the southern part of Taylor County in severe drought.

Drought, Callahan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

U.S. Drought monitor placed the southern part of Callahan County in severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934957, 934958, 934959, 934960, 934962, 934963, 934964, 934965, 934967, 934968, 934969, 934971, 934972, 934973, 934975, 934976, 934977.